Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

June 19, 2009Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2009, 4:20 PM CDT for Nobles County, Rock County, Minnesota. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2009, 4:20 PM CDT (21:20 UTC)
Expired
Jun 19, 2009, 5:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:22 PM CDTHAIL 0.753 Ese Sherman, MN
Jun 19, 4:25 PM CDTTSTM WND GST 604 Ese Sherman, MNMEDIUM TO LARGE BRANCHES BLOWN DOWN. NICKEL SIZE HAIL ALSO OBSERVED.
Jun 19, 4:25 PM CDTHAIL 0.884 Ese Sherman, MNHAIL FELL FOR 5 MINUTES STARTING AT 425 PM. ALSO 60 MPH WIND GUSTS OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192120
SVRFSD
MNC105-133-192200-
/O.NEW.KFSD.SV.W.0066.090619T2120Z-090619T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  NORTH OF BEAVER CREEK...OR 10 MILES NORTHWEST OF LUVERNE...AND WAS
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE MOUNDS STATE PARK...HARDWICK...LUVERNE AROUND 435 PM CDT...
  LISMORE AROUND 455 PM CDT...
  ADRIAN AROUND 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4383 9586 4359 9585 4360 9644 4381 9643
TIME...MOT...LOC 2120Z 269DEG 31KT 4372 9638

$$

RSR
2 follow-up statements
000 
WWUS53 KFSD 192139
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT FRI JUN 19 2009

MNC105-133-192200-
/O.CON.KFSD.SV.W.0066.000000T0000Z-090619T2200Z/
ROCK MN-NOBLES MN-
439 PM CDT FRI JUN 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN NOBLES AND EASTERN ROCK COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BLUE MOUNDS STATE PARK...OR NEAR
LUVERNE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
KENNETH AROUND 450 PM CDT...
LISMORE AROUND 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4360 9625 4380 9628 4383 9586 4359 9585
TIME...MOT...LOC 2138Z 270DEG 26KT 4373 9619

$$

RSR
000 
WWUS53 KFSD 192156
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 19 2009

MNC105-133-192204-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-090619T2200Z/
ROCK MN-NOBLES MN-
456 PM CDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NOBLES AND EASTERN
ROCK COUNTIES EXPIRES AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

AT 425 PM CDT...60 MPH WINDS BLEW DOWN MEDIUM TO LARGE BRANCHES
4 MILES EAST SOUTHEAST OF SHERMAN. IN ADDITION...THERE WAS NICKEL 
SIZE HAIL.

LAT...LON 4360 9625 4380 9628 4383 9586 4359 9585
TIME...MOT...LOC 2154Z 270DEG 26KT 4372 9603

$$

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:28 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 11:28 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT THU JUN 19 2009

.DISCUSSION...
WELL DEFINED UPPER WAVE SEEN ON WATER VAPOR PUSHING INTO WESTERN
PORTIONS OF NEBRASKA/KANSAS LATE THIS MORNING. AREA OF MID LEVEL
SHOWERS HAS DEVELOPED AHEAD OF THE WAVE...AND WILL LIFT INTO THE
SOUTHERN AND EASTERN FA THROUGH THE EARLY AFTERNOON. ELEVATED
INSTABILITY AHEAD OF THE WAVE COULD RESULT IN A FEW THUNDERSTORMS
THIS AFTERNOON...THOUGH SEVERE POTENTIAL MINIMAL DUE TO ELONGATED
NARROW CAPE PROFILES AND WEAK SHEAR WITH NEARLY UNIDIRECTIONAL
SOUTHWEST-WEST FLOW. TEMPS LOOKED OK...THOUGH HELD OFF TIMING OF
WARMING IN THE SOUTHEAST A BIT DUE TO THICKER CLOUDS AND LIGHT SHRA
CHANCE. UPDATED GRIDS/PFM/ZFP HAVE BEEN SENT.

&&

.AVIATION...
SCT-BKN MVFR STRATUS IN NWRN IA IN THE WAKE OF DEPARTING RAIN...
WILL LINGER OVER THE AREA INTO THE AFTERNOON. AREA OF SHOWERS AHEAD
OF UPPER LEVEL WAVE IN NEBRASKA WILL LIFT NORTHEAST INTO EASTERN
PORTIONS OF THE FORECAST AREA TODAY. SHOWERS GENERALLY MID LEVEL
BASED AT THIS TIME...BUT COULD SEE SOME LOWER CIGS IN THUNDERSTORMS
DEVELOP THROUGH THE AFTERNOON. HOWEVER POTENTIAL FOR TSRA TO AFFECT
ANY SPECIFIC TAF LOCATION RELATIVELY LOW...SO WILL LEAVE MENTION OF
TS OUT OF TAFS FOR NOW. SKIES SHOULD CLEAR FROM WEST TO EAST THROUGH
THE LATE AFTERNOON/EVENING AS THE WAVE EXITS THE AREA AND SURFACE
RIDGE MOVES INTO EASTERN SD. LIGHT/VARIABLE WINDS WITHIN THE RIDGE
AXIS COMBINED WITH RESIDUAL NEAR SURFACE MOISTURE FROM RECENT RAINS
COULD RESULT IN SOME LIGHT FOG LATER TONIGHT...MOST FAVORABLE IN
SOUTHERN PORTIONS OF THE AREA.

&&

.PREV DISCUSSION...
IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR
FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF
THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR
FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE
IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE
WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST
1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY
AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND
A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME
ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY
ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL
NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT
FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS
NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING...
STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA
AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE
ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME
INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME
INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY
PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT
POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH
MIXING TO ABOUT H85 MOST LOCATIONS.

TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT
FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY
PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W
RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER
DAY WITH A LOT OF MID 80S.

SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY
PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON
SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS
NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL
RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND
NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO
THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT
SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD
FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION
ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE
NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM.
IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE
FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT
NIGHT.

THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY
MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW
ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON
CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF
85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET...
CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE
ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS.

FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING
UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE
CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL
BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS
MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED
PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD
FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE
GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD
MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING
THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME
FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES
MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW...
DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE
AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD
MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 JH
Hazardous weather outlook, Jun 19, 11:45 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT FRI JUN 19 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS COULD OCCUR TODAY...MORE LIKELY ALONG AND
EAST OF A LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. NO SEVERE
WEATHER IS EXPECTED FROM ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY MOVE NORTHEASTWARD ACROSS THIS AREA AS SATURDAY
NIGHT PROGRESSES...LASTING INTO SUNDAY MORNING. MOST OF THE
ACTIVITY WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:50 PM CDTTornado WarningFSDLincoln, Pipestone40 min
Jun 18, 10:18 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.